Flash Flood, Middlesex
- When
- August 11, 6:00 PM EST to 11:00 PM EST
- Where
- Middlesex County, East Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
A series of thunderstorms with torrential downpours caused significant roadway flooding as well as flooding of streams in Middlesex County. In East Brunswick Township, northbound New Jersey State Route 18 was closed as were four other roads in the township.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with torrential downpours caused significant roadway flooding as well as flooding of streams in Middlesex County. In East Brunswick Township, northbound New Jersey State Route 18 was closed as were four other roads in the township. People were rescued from trapped vehicles and businesses. In Spotswood Borough, over 100 vehicles were trapped in flood waters. The heavy rain contributed to two separate fourteen vehicle accidents on the New Jersey Turnpike. Significant flooding was also reported on New Jersey State Route 35 through Sayreville and Laurence Harbor (Old Bridge Township). Doppler Radar storm total estimates reached between 4 and 6 inches from Spotswood Borough northeast through Woodbridge Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 2:44 PM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 PM EDT WED AUG 11 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY)... APPROACHING COLD FRONT HAS SET OFF A ROUND OF CONVECTION ACROSS NORTHERN AND CENTRAL NJ AS WELL AS EASTER PA. STORMS EXPECTED TO CONTINUE THIS EVENING AND THER ARE TWO SVR WATCHS IN EFFECT ACROSS CWA UNTIL 8 PM. PRIMARY THREATS WILL BE VERY HEAVY RAINS, DAMAGING WINDS AND LARGE HAIL. ACTIVITY EXPECTED TO DIMINISH OVERNIGHT WITH LOSS OF HEATING...BUT WITH FRONT NEARBY, I DECIDED TO STILL LEAVE A CHANCE IN OVERNIGHT. THE FRONT/TROUGH REMAINS STALLED ACROSS CWA THROUGH FRIDAY AND WILL KEEP THE THREAT OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS REGION. DECIDED THAT CONSIDERING PROXIMITY OF FRONT TO USE LIKELY POPS TO DESCRIBE ACTIVITY THURSDAY AFTERNOON ACROSS CWA. MUCH OF THE SOUTHERN PART OF THE CWA IS IN A SLIGHT RISK FOR DAY 2. TROPICAL SYSTEM BONNIE IS EXPECTED TO MOVE FROM NORTH CAROLINA FRIDAY MORNING TO MAINE BY SATURDAY MORNING. UNLESS THE TRACK CHANGES...MUCH OF THE CWA IS EXPECTED TO HAVE HEAVY RAINS WITH THE STORM. FORTUNATELY THE STORM WILL BE MOVING THROUGH FAIRLY QUICKLY WHICH WILL HOPEFULLY HOLD DOWN ON ANY EXTREME QPF. THE HEAVIEST RAINS SHOULD BE ACROSS REGION FRIDAY MORNING AND THEN TAPER OFF BY LATE AFTERNOON FROM SOUTHWEST TO NORTHEAST. CATEGORICAL POPS WERE USED FOR THE FRIDAY MORNING AND AFTERNOON PERIODS. GENERALLY USED GFS QPF VALUES FOR REGION. CONSIDERED A FLOOD WATCH FOR THE 4TH PERIOD...BUT THEN WITH SOME UNCERTAINTIES WITH TRACK OF STORM AND THE ASSOCIATED QPF.. WE DECIDED TO LET NEXT SHIFT RE-EVALUATE. SEE HYDRO SECTION BELOW FOR MORE DETAILS. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... EARLY PART OF THE EXTENDED FORECAST HINDGES AROUND THE SECOND TROPICAL SYSTEM CHARLEY WHICH ACCORDING TO THE LATEST NHC FORECAST WILL MOVE FROM SOUTHEASTERN NORTH CAROLINA ON SATURDAY MORNING ACROSS NEW JERSEY SATURDAY NIGHT AND TO MAINE SUNDAY MORNING. HIGHEST CHC POPS WERE USED FOR THE SATURDAY NIGHT PERIOD FOR NOW...UNTIL EXACT TRACK BECOMES A LOCK. TCM WIND TOOL USED FOR CHARLEY WITH 20 PCT REDUCTION OF LAND. CHC POPS WERE CONTINUED SUNDAY DUE TO PROXIMITY OF FRONT. POPS WERE REDUCED WEST TO EAST SUNDAY NIGHT AND MONDAY AS HIGH FROM OHIO VALLEY PUSHES ACROSS REGION. UPPER RIDGE OVER WESTERN GREAT LAKES AMPLIFIES AS IT MOVES TOWARD REGION MONDAY NIGHT THROUGH WEDNESDAY. LARGE SFC HIGH WITH DRIER AIR MOVES ACROSS OUR REGION. MOISTURE BEGINS TO MOVE NORTHWARD ACROSS WESTERN AND CENTRAL PA TUESDAY NIGHT AND WEDNESDAY AS NEXT LOW DEEPENS OVER GREAT LAKES. I WILL KEEP DRY FORECAST MON NIGHT-WED. && .MARINE... SMALL CRAFT UP THIS PACKAGE FOR SEAS. SCA COULD BE UP FOR SEVERAL DAYS ESP IF REMNANTS OF BONNIE AND LATER CHARLEY ARE IN THE VICINITY OF THE COASTAL WATERS. A COLD FRONT WILL APPROACH THE REGION FROM THE WEST BEFORE STALLING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND WILL BE AFFECTING THE MARINE AREA THROUGH THE AFTERNOON AND EVENING. SEVERAL WAVES OF LOW PRESSURE WILL MOVE UP THE STALLED FRONT. THESE WAVES COUPLED WITH ANY MOISTURE FROM BONNIE AND CHARLEY WILL KEEP THE FORECAST WET THROUGH THE WEEKEND. && .AVIATION... MAIN AVIATION CONCERN IS THUNDERSTORMS WHICH ARE DEVELOPING ACROSS THE AREA AT THIS TIME. ANY THUNDERSTORMS WILL BRING DECREASED VSBY/CIGS. COLD FRONT WILL MOV INTO THE REGION FROM THE W AND STALL OVER THE REGION BRINGING RAIN CHANCES. MOISTURE FROM BONNIE AND CHARLEY WILL ALSO BRING ADDITIONAL RAIN TO THE REGION. && .HYDROLOGY... WILL CONTINUE WITH THE HYDROLOGIC OUTLOOK FOR THE UPCOMING HEAVY RAIN EVENT. MAY BE ABLE TO REFINE THE AREA AND AMOUNT WITH ANOTHER GUID RUN. MAIN PROBLEM OTHER THAN RAINFALL FROM TSTMS THIS EVNG AND THURS WILL BE REMNANTS OF BONNIE MOVING UP FRONTAL ZONE FRI. THANKS RFC FOR RUNNING THE SCENARIOS...3 INCHES IN A 6 HOUR PERIOD WILL PRODUCE FLOODING ON A FEW STREAMS. 6 INCHES IN A 12 HOUR PERIOD WILL GIVE US MODERATE TO MAJOR FLOODING IN JUST ABOUT EVERY BASIN... WITH NEAR RECORD FLOODING AT A FEW LOCATIONS. HOPEFULLY THE SYSTEM WILL BE MOVING FAST ENOUGH SO THAT WE DONT GET THE LATTER. BUT THATS ONLY THE FIRST TROPICAL SHOT. DEPENDING ON THE TRACK AND TIMING OF CHARLEY...WE MAY HAVE MORE TO WORRY ABOUT APPROX. 24 HOURS LATER --- SOMETIME SATURDAY LOOKS LIKE PRIME TIME. CHARLEY IS EXPECTED TO BE MOVING QUITE FAST BY THE TIME IT REACHES OUR AREA... AND THAT MAY BE OUR SAVING GRACE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE... && SHORT TERM/LONG TERM...OHARA AVIATION...LSN MARINE...LSN HYDROLOGY...REW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED AUG 11 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-120845- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR OUR AREA TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING... AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL, WITH LOCALIZED HEAVY RAIN, AND AN ISOLATED TORNADO POSSIBLE. IN ADDITION, THERE IS A MODERATE RISK OF RIP CURRENTS FOR TODAY. .DAYS TWO THROUGH SEVEN... MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THURSDAY AND SOME MAY BE SEVERE, ESPECIALLY OVER DELAWARE, THE NORTHEAST MARYLAND SHORE, SOUTHERN NEW JERSEY, AND EXTREME SOUTHEASTERN PENNSYLVANIA. THERE IS ALSO A CONCERN FOR HEAVY AND PROLONGED RAIN THURSDAY NIGHT AND FRIDAY ASSOCIATED WITH TROPICAL MOISTURE...WHICH COULD CAUSE FLOODING. MORE HEAVY RAIN WHICH COULD CAUSE FLOODING IS POSSIBLE LATER SATURDAY INTO SUNDAY, IF THE REMNANTS OF TROPICAL STORM BONNIE MOVE THROUGH THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND AGAIN THURSDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL MENDHAM 40.77N 74.60W
08/11/2004 1.00 INCH MORRIS NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED 1
INCH SIZE HAIL AS WELL AS DOWNED TREES.
0125 PM TSTM WND DMG 5 SSW CHESTER 40.71N 74.72W
08/11/2004 SOMERSET NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED TREES
DOWN IN BEDMINSTER.
0129 PM HAIL WHITE HOUSE STATION 40.62N 74.77W
08/11/2004 0.75 INCH HUNTERDON NJ TRAINED SPOTTER
A NATIONAL WEATHER SERVICE TRAINED SPOTTER REPORTED PENNY
SIZE HAIL.
&&
KRUZDLOPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL MENDHAM 40.77N 74.60W
08/11/2004 1.00 INCH MORRIS NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED 1
INCH SIZE HAIL AS WELL AS DOWNED TREES.
0125 PM TSTM WND DMG 5 SSW CHESTER 40.71N 74.72W
08/11/2004 SOMERSET NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED TREES
DOWN IN BEDMINSTER.
0129 PM HAIL WHITE HOUSE STATION 40.62N 74.77W
08/11/2004 0.75 INCH HUNTERDON NJ TRAINED SPOTTER
A NATIONAL WEATHER SERVICE TRAINED SPOTTER REPORTED PENNY
SIZE HAIL.
0200 PM TSTM WND DMG MADISON 40.76N 74.42W
08/11/2004 MORRIS NJ EMERGENCY MNGR
COUNTY OEM REPORTED TREES DOWN.
&&
KRUZDLOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 PM EDT WED AUG 11 2004 DEZ001>004-MDZ008-012-015-019-020-112300- CAROLINE MD-CECIL MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT MD- KENT DE-NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD- 447 PM EDT WED AUG 11 2004 ...STRONG TO SEVERE THUNDERSTORMS HEADING FOR NORTHEASTERN MARYLAND AND DELAWARE... STRONG TO SEVERE THUNDERSTORMS WERE ON THE WESTERN SIDE OF CHESAPEAKE BAY AT 4:30. THE STORMS WERE MOVING TO THE EAST AND THEY SHOULD PASS ACROSS NORTHEASTERN MARYLAND AND DELAWARE BETWEEN 5:00 AND 7:00 THIS EVENING. THE THUNDERSTORMS ARE ACCOMPANIED BY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. AS A RESULT, A SEVERE THUNDERSTORM WATCH IS PLACE FOR THE REGION. THE WATCH IS IN EFFECT UNTIL 8:00. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL MENDHAM 40.77N 74.60W
08/11/2004 1.00 INCH MORRIS NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED 1
INCH SIZE HAIL AS WELL AS DOWNED TREES.
0125 PM TSTM WND DMG 5 SSW CHESTER 40.71N 74.72W
08/11/2004 SOMERSET NJ TRAINED SPOTTER
A TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED TREES
DOWN IN BEDMINSTER.
0129 PM HAIL WHITE HOUSE STATION 40.62N 74.77W
08/11/2004 0.75 INCH HUNTERDON NJ TRAINED SPOTTER
A NATIONAL WEATHER SERVICE TRAINED SPOTTER REPORTED PENNY
SIZE HAIL.
0130 PM TSTM WND DMG MENDHAM 40.77N 74.60W
08/11/2004 MORRIS NJ TRAINED SPOTTER
TREES DOWN AND ONE INCH HAIL.
0200 PM TSTM WND DMG MADISON 40.76N 74.42W
08/11/2004 MORRIS NJ EMERGENCY MNGR
COUNTY OEM REPORTED TREES DOWN.
0335 PM TSTM WND DMG PERTH AMBOY 40.52N 74.27W
08/11/2004 MIDDLESEX NJ EMERGENCY MNGR
WIRES DOWN.
0535 PM TSTM WND GST SHILLINGTON 40.30N 75.97W
08/11/2004 60 MPH BERKS PA TRAINED SPOTTER
0540 PM HAIL PHILADELPHIA 40.01N 75.13W
08/11/2004 1.00 INCH PHILADELPHIA PA AMATEUR RADIO
HAIL REPORTED IN THE JUNIATA PARK SECTION OF THE CITY.
0555 PM HAIL PHILADELPHIA 40.01N 75.13W
08/11/2004 1.00 INCH PHILADELPHIA PA AMATEUR RADIO
HAIL REPORTED IN THE NORTHEAST SECTION OF THE CITY.
0610 PM HAIL WARMINSTER HEIGHTS 40.19N 75.08W
08/11/2004 0.75 INCH BUCKS PA TRAINED SPOTTER
0625 PM TSTM WND DMG SAYREVILLE 40.47N 74.32W
08/11/2004 MIDDLESEX NJ AMATEUR RADIO
WIRES DOWN.
0625 PM TSTM WND DMG OLD BRIDGE 40.39N 74.33W
08/11/2004 MIDDLESEX NJ AMATEUR RADIO
WIRES DOWN.
&&The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422008.